Gerd causing vocal issues??

New Topic Locked Topic Printable Version
[ << Previous Thread | Next Thread >> ]

feelo
New Member


Date Joined Mar 2009
Total Posts : 10
   Posted 3/13/2009 3:40 PM (GMT -6)   
Hi there, I have suffered from acid reflux for many years and it's never really been an issue. Recently I develoloped serious problems with my voice and throat and I went to a specialist where I had a gastroscopy done as he felt it that my reflux could possibly be causing the problem. I was put on Protium 40 initially but my GP put me on Protium 20 after about three months(mistake on her part possibly) which has controlled it but I still get reflux from time to time. I have been on protium for 6 months approx but my vocal issues still exist. Basically I have a white coated tonge, and when I speak my throat gets sore, dry and irritated. Do you think my vocal/throat issues could be reflux related? An ENT examined it and he said there was signs of arytenoiditis. This is having a huge negative impact on my life as I am completley dependant on my voice. Also, it's not Candida. I would really appreciate advice from you. Thanks

LdyJane
Veteran Member


Date Joined Jun 2008
Total Posts : 903
   Posted 3/13/2009 6:30 PM (GMT -6)   
Sofedup, welcome. Gerd can and does cause vocal issues as well as pulmonary issues; it's generally from acid that creeps up into your throat (or aspirated into your lungs) while you are sleeping. Your daytime heartburn may feel more controlled, but the reflux at night may be the problem. Have you tried raising your bed while you sleep?, this may help. I can tell you that since my surgery last summer, my vocal issues have reduced significantly as have my pulmonary issues; the damage that occurred to my vocal cords and lungs is permanent, but I can sing again and speak without losing my voice.

I have to say, I am not familiar with either protium nor arytenoiditis so I can't offer assistance there.
Janice

percycat
Veteran Member


Date Joined Jul 2005
Total Posts : 1952
   Posted 3/13/2009 7:07 PM (GMT -6)   
SoFedUp,

My ENT is actually part of a voice practice in a nearby city; her practice treats lots of professionals who rely on their voices. Anyway, she was a little surprised that my reflux (LPR) wasn't causing any voice issues for me other than frequent throat-clearing and very occasional slight tiredness in my throat. So her take on it is that, yes, reflux can affect your voice.

percycat

Percy/Percycat

Co-Moderator, Anxiety and Panic Forum


feelo
New Member


Date Joined Mar 2009
Total Posts : 10
   Posted 3/14/2009 2:34 AM (GMT -6)   
Hi LdyJane, PercyCat, many thanks for your responses. I have been raising the head of my bed now for a while but it hasn't reeally helped alleviate my vocal issues. I've also modifyed my diet and stopped eating 3 hours prior to going to bed. But the vocal problems persist. I've had a larynoscopy done ny an ENT and he sait that no damage has been done to vocal chords whoch was a relief but I'm afraid that if reflux is the cause of my issues then it's somethong I need to sort out before it does cause damage. arytenoiditis is infalmation of the artyenoid cartilllage in the throat and apparently is caused by either reflux or smoking. I don't smoke! LdyJane you mentioned you had surgery may I sak what the procedure entailed and did you suffer similar vocal issues to myself? i.e. soreness, dryness, irritation when speaking. To be honest it seems to be very hard to get a definite diagnosis also here in Ireland there doesn't seem to be any designated voice clinics.

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 3/14/2009 8:32 AM (GMT -6)   
Hi SoFedUp,
Just thought I'd post a short response...I'm a teacher, and use my voice extensively. Over the past year, my voice has been so hoarse that it is difficult to do my job. Reading aloud, instruction, (singing--out of the question)--things that second grade teachers need to do--had become increasingly more difficult for me.

I had the lap Nissen on Feb. 27th, and have been greeted by everyone I speak to now with, "Your voice sounds better already". I also have lung issues related to GERD, and my coughing over the past year has been out of control, so the improvement in my lungs has made a big difference as well. Coughing can definitely cause hoarseness.

Just a thought. Hopefully you'll find an answer to your problems.

LdyJane
Veteran Member


Date Joined Jun 2008
Total Posts : 903
   Posted 3/14/2009 5:20 PM (GMT -6)   
Same with me, a Nissen last July; my friends all remark that I sound like myself again.

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 3/15/2009 9:25 AM (GMT -6)   

Sofedup

Welcome to the GERD forum. I am Kitt. 

Protium tablets and injection contain the active ingredient pantoprazole, which is a type of medicine called a proton pump inhibitor. If you were doing good on 40mg, perhaps you should talk to your physician about increasing this medication to the 40 mg that was working for you. 

Protium is used for acid regurgitation and pain on swallowing and long-term management of reflux esophagitis.

I would suggest you revist your physician before your vocal chords do become damaged.

Take care and  I look forward to getting to know you better.

Kitt
 


 

Kitt, Co-Moderator: Anxiety/Panic & Depression
&  Moderator GERD  Forums

*~*
http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
Peace does not dwell in outward things, but within the soul
Clickable Link: Anxiety-Panic Resources


feelo
New Member


Date Joined Mar 2009
Total Posts : 10
   Posted 4/8/2009 4:10 AM (GMT -6)   

Hi Kitt,

I went back to my GP today and he put me back on Protium 40, so hopefully over time that'll help ease the symtoms in my throat. Do you know what are the long term side affects of PPI's, I'm a bit dubious about them as I hear they can cause problems down the line. Also, if I'm suffering from LPR or reflux related issues, I was told today that PPI's won't solve the problem they'll only help alleviate them. Will they allow the throat to heal? if so presumably when i go off them I'm in danger of re-occuring symtoms.

 

 

New Topic Locked Topic Printable Version
Forum Information
Currently it is Monday, June 18, 2018 7:12 PM (GMT -6)
There are a total of 2,973,011 posts in 326,050 threads.
View Active Threads


Who's Online
This forum has 160874 registered members. Please welcome our newest member, glennisglennis.
424 Guest(s), 9 Registered Member(s) are currently online.  Details
Froggy88, Christine1946, CaliGirl81, opugirl, Boston221, magoo2, Mark FW, ChickenArise, suchatravesty